Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Caribou, ME

July 4, 2002Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 4, 2002, 10:44 PM EDT for Washington County, Maine. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 10:44 PM EDT (02:44 UTC)
Expired
Jul 4, 2002, 11:15 PM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Washington County, ME

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:10 PM EDTHail 0.75Danforth, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 2.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS51 KCAR 050244
SVRCAR
MEC029-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1043 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE
  THIS INCLUDES THE CITIES OF...LUBEC...EASTPORT

* UNTIL 1115 PM EDT

* AT 1043 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE 
  A SEVERE THUNDERSTORM NEAR WHITING...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRESCOTT AT 1050 PM EDT
  LUBEC AT 1055 PM EDT
  EASTPORT AT 1055 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. 

$$

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:18 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 4, 10:18 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1018 PM EDT THU JUL 4 2002

.UPDATED...
TO DROP HEADLINES. LOWER POPS DOWNEAST. WILL ADD PATCHY FOG NORTHERN ZONES.

SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION FROM THE WEST TONIGHT. THIS FRONT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. THE FRONT WILL MOVE EAST OF
THE REGION LATE TONIGHT. AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE
ACROSS THE REGION FRIDAY THROUGH SUNDAY.

DISCUSSION...
COLD FRONT WILL CROSS THE REGION TONIGHT. EXPECT ACTIVITY TO DIMINISH
LATER TONIGHT AFTER THE PASSAGE OF THE FRONT. MODELS INDICATE LARGE UPPER
LEVEL LOW WILL SLOWLY CROSS THE REGION THROUGH SATURDAY. SERIES OF VORT
MAXS ROTATING THROUGH THE UPPER LEVEL LOW WILL RESULT IN A CONTINUED CHANCE
FOR SHOWERS AND POSSIBLE THUNDERSTORMS MAINLY DURING THE DAYTIME HOURS
FRIDAY AND AGAIN ON SATURDAY.

THE UPPER LEVEL LOW WILL START TO PULL AWAY FROM THE REGION ON SUNDAY WITH
DRIER AIR RETURNING THROUGH MONDAY. ANOTHER COLD FRONT WILL APPROACH THE
REGION FROM THE NORTHWEST MONDAY NIGHT AND INTO TUESDAY BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION.

COASTAL WATERS...
NO HEADLINES COASTAL WATERS.

.CAR...NONE

FT/TD

In the hours before

Special weather statement, Jul 4, 6:14 PM EDT, 4 hours 30 minutes before
MEZ011-015>017-029-030-032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
614 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM FOR PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES IN MAINE.
A LINE OF THUNDERSTORMS FROM NEAR TOPSFIELD TO BANGOR WILL CONTINUE
TO AFFECT THE AREA THIS EVENING. THE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

THE TORNADO WATCH THAT WAS IN EFFECT EARLIER EXPIRED AT 600 PM.

GABRIC
Local storm report, Jul 4, 7:02 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    BROWNVILLE                ME   WIND DAMAGE
07/04/02   PISCATAQUIS                    TREES DOWN, TOPS OF TREES
                                          SHEARRED OFF, PICNIC TABLE
                                          THROWN 100 FT. LARGE HAIL.

0624 PM    BROOKTON                  ME   WIND DAMAGE
07/04/02   WASHINGTON                     LOTS OF TREES BLOWN DOWN
                                          NEAR ROUTE 1

LG
Special weather statement, Jul 4, 10:30 PM EDT, 14 minutes before
MEZ011-015>017-029-030-032-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1030 PM EDT THU JUL 4 2002

THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED EARLIER FOR
PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES HAS EXPIRED.
THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA AND WEAKENED.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT
HOURS. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:39 PM EDTSevere Thunderstorm WarningCARPenobscot51 min
Jul 4, 9:13 PM EDTSevere Thunderstorm WarningCARWashington32 min
Jul 4, 11:59 PM EDTSpecial Marine WarningCAR61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.